Alert archive / Kansas / Red Flag Warnings in 2023

Red Flag Warning 6, NWS Dodge City, KS

March 19, 20234 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Mar 19, 2023, 9:07 AM CDT for 4 counties in Kansas. It took effect at Mar 19, 2023, 3:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2023, 9:07 AM CDT (14:07 UTC)
In effect from
Mar 19, 2023, 3:00 PM CDT
Expired
Mar 19, 2023, 8:00 PM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS83 KDDC 191407
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
907 AM CDT Sun Mar 19 2023

...Critical Fire Weather Conditions Expected Across Far Southwest
KS...


KSZ074-075-084-085-200100-
/O.NEW.KDDC.FW.W.0006.230319T2000Z-230320T0100Z/
Stanton-Grant-Morton-Stevens-
907 AM CDT Sun Mar 19 2023

...RED FLAG WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 074, 075, 084, AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 3 PM this afternoon to 8 PM CDT this evening.

* AFFECTED AREA...In Kansas, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 084 Morton and Fire 
  Weather Zone 085 Stevens.

* WINDS...Southwest 25 to 35 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Falling to the 10 to 15 percent range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
1 follow-up statement
691 
WWUS83 KDDC 200043
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
743 PM CDT Sun Mar 19 2023

...Fire Danger Diminishing This Evening...

KSZ074-075-084-085-200145-
/O.EXP.KDDC.FW.W.0006.000000T0000Z-230320T0100Z/
Stanton-Grant-Morton-Stevens-
743 PM CDT Sun Mar 19 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 074, 075, 084,
AND 085...

As of 730 pm CDT, red flag conditions continued at Elkhart,
Hugoton and Johnson City. As the sun sets and temperatures cool,
relative humidity will slowly climb above 15%. South winds will
remain elevated and gusty through tonight. 

$$

Turner

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 5:33 AM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Mar 19, 5:33 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
533 AM CDT Sun Mar 19 2023

...Updated Aviation Discussion...

.SHORT TERM...(Tonight through Sunday night)
Issued at 1134 PM CDT Sat Mar 18 2023

An abnormally cold morning to start Sunday and the short term with
the cold upslope light northeast winds through sunrise under clear
skies with widespread teens expected. Winds will start turning
out of the south at this time as leeside troughing will develop
over eastern Colorado and deepen by late morning due to increasing
divergence aloft off the Rockies. Winds will increase to 30-35 mph
gusts with daytime heating and mixing to the surface lasting
throughout the remainder of the short term even after sunset with
no inversion expected to set up to cap anything aloft. Afternoon
high temperatures in the 50s to low 60s, warmer further west with
overnight lows into the long term not near as cold due to the
elevated downslope winds in the 20s to low 30s.

.LONG TERM...(Monday night through Saturday)
Issued at 106 AM CDT Sun Mar 19 2023

Warming trend will continue through the long term forecast as
upper level ridging off the Rockies extends over the high plains.
Leeside troughing will be in place giving way to a gustier south
wind through much of the first half of the work week through
Wednesday. Afternoon highs back into the 60s Monday, some 70s
Tuesday, and widespread 70s for Wednesday. A progressive ripple of
a shortwave will propagate down the aforementioned l/w ridge. A
cold front will push through early Thursday morning that will
knock departures for the remainder of the long term forecast with
50s and 60s expected through next weekend. As for as precipitation
goes, there is some uncertainty on placement with the bulk of it
further north and east into central and south central portions of
the state. The best chances for the remainder of the CWA further
west and south, will be Thursday associated with post frontal
troughing and the occlusion of the surface low to the northeast.
Any precipitation at that point in time looks to stay in the
liquid form with even overnight lows late in the work week to stay
at or above freezing. Otherwise, expect a non-active northwest
flow aloft regime for the long term forecast and even beyond
waiting for anything to change at this point.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 532 AM CDT Sun Mar 19 2023

VFR conditions throughout the period for all TAF sites. Clear
skies and a light southerly wind less than 10kts to start. After
15Z, expect winds to increase to gusts of 30kts due to daytime
heating and leeside troughing lasting through the end of the
period. No other weather elements are expected at this time.

&&

.FIRE WEATHER...
Issued at 1138 PM CDT Sat Mar 18 2023

Elevated to near critical fire weather conditions further west due
to increasing temperatures and wind speeds. Winds will be out of
the south to southwest picking up to 30-35 mph gusts by late
morning Sunday lasting throughout the remainder of the day and
overnight into Monday morning. Minimum relative humidity values
will be in the mid to upper teens west of Hwy 283 to include the
near critical and possible critical conditions. East will see low
to mid 20s being more elevated concerns for Sunday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  35  65  42 /   0   0   0  10
GCK  59  33  64  40 /   0   0   0   0
EHA  59  32  64  42 /   0   0   0   0
LBL  59  32  64  42 /   0   0   0   0
HYS  56  34  63  40 /   0   0   0  20
P28  50  33  62  43 /   0   0   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
FIRE WEATHER...Lowe
Hazardous weather outlook, Mar 19, 1:45 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
145 AM CDT Sun Mar 19 2023

KSZ030-031-043>046-061>066-074>081-084>090-200645-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
145 AM CDT Sun Mar 19 2023 /1245 AM MDT Sun Mar 19 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Elevated to near critical fire weather conditions Sunday afternoon as
winds switch to the south and increase to 30-35 mph gusts through the
evening hours. Afternoon high temperatures will push into the upper
50s to low 60s that will see minimum relative humidity values down
into the 15-25 percent range, lower further west to the Colorado
state line.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

More fire weather concerns Tuesday and Wednesday with at least
elevated concerns as temperatures increase and winds pick up from
the south to southwest gusting over 30 mph. Relative humidity
values look to stay above the 20 percent mark not expected red
flag conditions at this time.

.SPOTTER INFORMATION STATEMENT...

Nearby

Red Flag Warnings in Kansas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.